Woman suffered seizures after New Year's ‘detox’

Doctors issue warning about the potential health risks of taking herbal remedies

Doctors have warned about potential health risks arising from popular New Year’s ‘detox’ programmes after people had severe reactions to them.

Doctors have warned about potential health risks arising from popular New Year’s ‘detox’ programmes after people had severe reactions to them.

 

Doctors have warned about potential health risks of popular New Year’s “detox” programmes after people had severe reactions to them.

In one instance, reported by the journal BMJ Case Reports, a woman (47) developed a potentially life-threatening complication.

Her “detox” involved drinking lots of fluids and taking various herbal remedies. The previously healthy woman consumed substances including valerian root, over the New Year period, and was admitted to hospital following a brief period of confusion and repetitive behaviour, such as teeth grinding, which lasted for an hour. She later collapsed and had a seizure.

She had been drinking more water and tea because of an increase in thirst, while among the numerous herbal remedies she was taking were milk thistle, molkosan, l-theanine, glutamine, vitamin B compound, vervain, sage tea, green tea and valerian root.

Life-threatening hyponatraemia

She had been taking them all together following a period of increased stress and low mood.

Her doctors knew the confusion and seizures were due to hyponatraemia – an abnormally low level of sodium in the blood – but were not sure why.

After researching the herbal remedies, they discovered one case of a man with a history of anxiety who had seizures due to severe hyponatraemia.

His symptoms developed after consuming a large amount of a herbal remedy that contained valerian root, along with lemon balm, passion flower, hops and chamomile.

However, the fluid intake of both patients did not seem high enough to cause such a low sodium level and may well have been explained by the valerian root altering this threshold, enabling hyponatraemia to develop at an earlier stage.

“Valerian root has now been suspected in two cases associated with severe, life-threatening hyponatraemia and healthcare professionals should be vigilant to this,” doctors wrote in the BMJ.

Side effects

However, without further evidence for this, or a mechanism to provide a scientific basis, no definite conclusions can be drawn on whether the valerian root played a part in the patients’ conditions.

Following reports of the patients’ reactions, doctors from the Milton Keynes Hospital NHS Foundation Trust said people should be advised of the potential harm of undertaking a New Year “detox”, especially if it involves consuming excessive amounts of fluid or alternative remedies.

“The complementary medicine market is very popular in the UK and the concept of the New Year ‘detox’ with all-natural products is appealing to those less concerned with evidence-based medicine and more with complementary medicine,” they wrote.

“Excessive water intake as a way of ‘purifying and cleansing’ the body is also a popular regime with the belief that harmful waste products can thus be washed from the body.

“Despite marketing suggesting otherwise, all-natural products are not without side effects.”

Too quick

Prof Donal O’Shea, founder of the weight management clinic at St Columcille’s Hospital in Dublin, said he admitted patients “every night of the week” who are suffering negative effects following attempts to detox too quickly.

“We have come across people who take extreme approaches, which can lead to significant changes in how the body functions,” he said. “It can lead to irregular heartbeats, collapse, high potassium in the blood, and death.

“There is no such thing as a quick fix. You need to take things slowly or you run the risk of harm. I have seen maybe five patients over the last few years who have had extreme illness over a short term attempt to quickly lose a significant amount of weight.”